Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 99, NWS Charleston, WV

July 12, 2003Doddridge County, Tyler County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 12, 2003, 3:55 PM EDT for Doddridge County, Tyler County, West Virginia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2003, 3:55 PM EDT (19:55 UTC)
Expired
Jul 12, 2003, 4:45 PM EDT
In force
50 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

Counties Doddridge County, WV, Tyler County, WV

The radar

The Pittsburgh radar (KPBZ), 133 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 12:40 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 121955
SVRRLX
WVC017-095-122045-
/NEW.KRLX.SV.W.ETN#.121954-122045/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
354 PM EDT SAT JUL 12 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DODDRIDGE COUNTY IN WEST VIRGINIA...
  TYLER COUNTY IN WEST VIRGINIA...

* UNTIL 445 PM EDT...

* AT 345 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A         
  SEVERE THUNDERSTORM ACROSS SOUTHERN TYLER COUNTY SOUTH OF          
  MIDDLEBOURNE.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...MIDDLEBOURNE...
  SISTERSVILLE AND WEST UNION.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3948 8070 3942 8050 3929 8060 3920 8053
          3917 8058 3932 8089 3944 8104 3947 8113
          3962 8095 3961 8085

$$

KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:15 PM EDT, 40 minutes earlier.

Area forecast discussion, Jul 12, 3:15 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
315 PM EDT SAT JUL 12 2003

TONIGHT THRU SUNDAY...
WEAK SURFACE BOUNDARY PULLS THROUGH THE REGION ALONG WITH SHORTWAVE
AND JET MAX THIS EVENING.  HIGH PRESSURE TRIES TO BUILD INTO THE
REGION BRING SOME DRIER CONDITIONS...HOPEFULLY.  MM5 SHOWS LOW LEVEL
MOISTURE REMAINING IN PLACE AROUND 850 MB INTO SUNDAY EVENING...BUT
IS MUCH DRIER AT THE SURFACE.  DEW POINT ACROSS THE NORTHERN PLAINS
CURRENTLY IN THE MID TO UPPER 50S.  EXPECT THIS WILL MOVE IN AND
SHOULD BRING AN END TO THE SHOWERS.

TEMPERATURES LOOKED TO BE PRETTY GOOD.  MADE A FEW TWEAKS TO THIS
EVENINGS LOWS AS NOT SURE HOW QUICK MID TO LOW CLOUDS WILL
DISSIPATE.  FOR TOMORROW...DROPPED TEMPS A COUPLE OF DEGREES AS 850
TEMPS UPSTREAM IN THE NEIGHBORHOOD OF 10C TO 12C PUSH INTO THE
REGION.  AT FULL SUN WITH A TEMP OF 12C...MAX SURFACE TEMPS WOULD BE
82.  WOULD NOT EXPECT WITH THE DAMP SOIL...GOOD VEGETATION COVER AND
AFTER CU THAT 3 OR 4 DEGREES BELOW WOULD BE A GOOD GUESS.

SUNDAY NIGHT THRU TUESDAY NIGHT...

REMOVED AFTERNOON/EVENING PRECIPITATION FROM FORECAST ON MONDAY AND
TUESDAY AS FRONTAL BOUNDARY IS FAR ENOUGH SOUTH AND EAST OF REGION
AND HIGH PRESSURE BUILDS ACROSS THE OHIO VALLEY.  REMAINDER OF
PERIOD DRY.  TEMPS LOOK OK.

WEDNESDAY THRU SUNDAY...
ANOTHER FRONT WILL PUSH SLOWLY SOUTH ACROSS THE REGION WED NIGHT
INTO THURSDAY WITH HIGH PRESSURE BUILDING IN FRI NIGHT.  IN
ADDITION...MODELS INDICATE AN UPPER LEVEL LOW WILL DIVE SOUTHEAST
INTO THE REGION DURING THIS PERIOD.

THE COMBINATION OF THESE FEATURES WILL RESULT IN A CHANCE OF MAINLY
AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS ACROSS MUCH OF THE AREA
WEDNESDAY THROUGH FRIDAY...AND THEN JUST IN THE MOUNTAINS ON
SATURDAY.

.RLX...
WV...SEVERE THUNDERSTORM WATCH #731 UNTIL 6 PM FOR
WVZ005>011-013>020-024>040-046-047.

VA...SEVERE THUNDERSTORM WATCH #731 UNTIL 6 PM FOR VAZ003-004.

KY...SEVERE THUNDERSTORM WATCH #731 UNTIL 6 PM FOR KYZ101>103-105.

OH...SEVERE THUNDERSTORM WATCH #731 UNTIL 6 PM FOR
OHZ066-067-075-076-083> 087.

END/  ESS/DB/JH
*******************************************************************
1245 PM EDT SAT JUL 12 2003

WILL SEND OUT UPDATE TO ADD SEVERE THUNDERSTORM WATCH ALL COUNTIES
UNTIL 6 PM TO ZONES.  WILL ALSO INCREASE POPS TO 40 ACROSS THE BOARD.

.END/ KF
*******************************************************************
1047 AM EDT SAT JUL 12 2003
FOR MORNING UPDATE...HAVE INCREASED POPS ACROSS THE REGION INTO THE
CHANCE RANGE AS SEVERAL WAVE ARE ROTATING AROUND THE UPPER LOW.  THE
FIRST WAVE IS MOVING INTO WESTERN OHIO NOW AND IS GENERATING SHOWERS
WITH A COUPLE OF TSTORMS.  THE 00Z ETA HAD A REAL GOOD HANDLE ON THE
LOCATION OF THIS WAVE AS WELL AS THE NEXT ONE THAT IS DROPPING IN
ACROSS MINNESOTA.  THIS WAVE IS QUICKLY MOVING SOUTH AND IS FORECAST
TO BE IN OHIO BY THIS EVENING.  AT THE SURFACE...A WEAK BOUNDARY HAS
SET UP FROM WESTERN PORTIONS OF LAKE ERIE SW ACROSS INDIANA INTO
ILLINOIS.  THIS FEATURE WILL MOVE EAST DURING THE DAY AND SHOULD
COMBINE WITH THE SHORTWAVE THIS AFTERNOON TO BRING SOME SHOWER
ACTIVITY TO THE REGION.  HAVE INCREASED POPS TO CHANCE POPS ACROSS
THE REGION.  00Z POPS FROM ALL MODELS WAS IN THE 40 TO 60 PERCENT
RANGE SO THINKING IS THAT CURRENT POPS NEEDED TO BE RAISED CLOSER TO
GUIDANCE.

TEMPS LOOK TO BE IN GOOD SHAPE AND WILL LEAVE THEM ALONE.

ESS
*******************************************************************
247 AM EDT SAT JUL 12 2003

TODAY AND TONIGHT...

LAST FEW SHOWERS EXITING MOUNTAIN COUNTIES AT THIS TIME.  ONLY A FEW
PATCHES OF CLOUDS FLOATING AROUND THE AREA.

WEATHER FACTOR FOR THE FIRST 24 HOURS IS WEAK SHORTWAVE ROTATING
AROUND OPENING UPPER LOW.  THIS ALSO WILL DROP A SURFACE
BOUNDARY...BARELY...ACROSS THE CWA.  MOST OF THE CLOUD/PRECIP
DEVELOPMENT WILL HAVE TO OCCUR WITH DAYTIME HEATING.  CAPES TOP OUT
IN THE 1000-1500 J/KG RANGE FOR THE MOST PART...AND THERE IS A BIT
OF SPEED SHEAR INDICATED BY BUFKIT SOUNDINGS THIS AFTERNOON.  WENT
WITH HIGHER POPS ALONG THE MOUNTAINS AND IN THE FAR SOUTH...WHERE
THERE IS UPSLOPE FLOW AND A BIT MORE MOISTURE TO WORK WITH. WITH
FREEZING LEVELS LOWER IN THIS AIRMASS...WOULD NOT BE SURPRISED IF WE
GET A HAIL REPORT OR TWO THIS AFTERNOON.  STILL...AGREE WITH SPC DAY
1 OUTLOOK IN KEEPING SLIGHT RISK AREA OUT OF CWA.

EXPECT SHOWERS/STORMS TO DIE OFF THIS EVENING WITH INSUFFICIENT
DYNAMICS TO KEEP THEM GOING ONCE WAVE ROTATES THROUGH.  CLOUDS WILL
DISSIPATE AND FULL BUCK MOON WILL BE QUITE VISIBLE.

MINOR TWEAKS TO TEMPS...GENERALLY A BLEND OF FWC/MAV.

SUNDAY THROUGH FRIDAY...

HIGH PRESSURE AT THE SFC DOMINATES THROUGH THE EARLY PART OF THE
WORK WEEK KEEPING MOST AREAS DRY.  HOWEVER ALONG THE MOUNTAINS WEAK
SOUTHEASTERLY FLOW DEVELOPS AS SFC HIGH SLIDES INTO NEW ENGLAND.
THIS WEAK UPSLOPE FLOW ALONG WITH DIFFERENTIAL HEATING COULD LEAD TO
ISOLATED AFTERNOON SHOWERS OR THUNDERSTORMS.  CURRENT FORECAST HAS
SLIGHT CHANCE AND WILL LEAVE THIS AS IS...ALTHOUGH THINK MONDAY
COULD ACTUALLY BE DRY IN MOUNTAINS AS WELL IF DEEPER MOISTURE SLIDES
EAST AS PROGGED BY MODELS.  HOWEVER DO NOT TRUST MODELS DEPICTION OF
THIS AS WE ARE IN JULY AND WITHOUT A STRONG SHORTWAVE FEEL MOISTURE
MAY NOT MOVE THAT MUCH.

NEXT FRONT STILL PROGGED TO PASS THROUGH REGION WEDNESDAY AFTERNOON
WITH POST FRONTAL PRECIP.  ADJUSTED POP GRIDS TO REFLECT TIMING OF
FRONTAL PRECIP BETTER AND LIMIT IT TO ONLY THE SOUTHERN HALF OF CWA
ON THURSDAY AS IT APPEARS ENOUGH DRY AIR WILL WORK INTO THE NORTH.
TEMPERATURES WILL GRADUALLY WARM UP DURING EARLY WEEK AS AIR MASS
MODIFIES UNDER JULY SUN.

CL/HC
*******************************************************************
Hazardous weather outlook, Jul 12, 1:05 PM EDT, 2 hours 50 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-122100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
105 PM EDT SAT JUL 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...
A SEVERE THUNDERSTORMS WATCH HAS HAS BEEN POSTED UNTIL 6 PM SATURDAY
FOR THE ENTIRE CHARLESTON...WEST VIRGINIA FORECAST AREA.  THIS
INCLUDES MUCH OF WEST VIRGINIA...SOUTHEASTERN OHIO...NORTHEASTERN
KENTUCKY...AND WESTERN PORTIONS OF VIRGINIA.  GUSTY WINDS...SMALL
HAIL...FREQUENT LIGHTNING AND HEAVY RAIN CAN BE EXPECTED WITH
THUNDERSTORMS THAT DEVELOP.  SOME THUNDERSTORMS MAY BE SEVERE WITH
STRONG GUSTY WINDS AND LARGE HAIL.  WE WILL CONTINUE TO CLOSELY
MONITOR THE WEATHER SITUATION THIS AFTERNOON AND EVENING AS
THUNDERSTORMS MOVE ACROSS THE REGION.

* TORNADO WATCH..............SEE WWUS61 KRLX - RLXSLSWV
                                        KCLE - CLESLSOH
                                        KSDF - SDFSLSKY
                                        KWBC - WBCSLSVA FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KF

In the hours before

Local storm report, Jul 12, 3:08 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
308 PM EDT SAT JUL 12 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

251 PM     LOWER SALEM               OH   1.75 INCH HAIL
07/12/03   WASHINGTON
Local storm report, Jul 12, 3:16 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
316 PM EDT SAT JUL 12 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

311 PM     AMESVILLE                 OH   PEA SIZE HAIL
07/12/03   ATHENS                                                                  256 PM AND 311 PM

305 PM     GLOUSTER                  OH   1.00 INCH HAIL
07/12/03   ATHENS                                                                  258 PM AND 313 PM
Local storm report, Jul 12, 3:16 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
316 PM EDT SAT JUL 12 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

311 PM     AMESVILLE                 OH   PEA SIZE HAIL
07/12/03   ATHENS

305 PM     GLOUSTER                  OH   1.00 INCH HAIL
07/12/03   ATHENS
Special weather statement, Jul 12, 3:34 PM EDT, 21 minutes before
WVZ010-011-122015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
334 PM EDT SAT JUL 12 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR PLEASANTS AND TYLER COUNTIES OF WEST VIRGINIA.

A LINE OF THUNDERSTORMS ARE PUSHING INTO PLEASANTS AND TYLER
COUNTIES.  THESE STORMS ARE CAPABLE OF PRODUCING SMALL PEA SIZED
HAIL...GUSTY WINDS...HEAVY RAIN RATES OF AROUND AN INCH TO AN INCH
AND A HALF AN HOUR...AND FREQUENT LIGHTNING.

.END/KF
Local storm report, Jul 12, 3:45 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
345 PM EDT SAT JUL 12 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

342 PM     SAINT MARYS               WV   .50 INCH HAIL
07/12/03   PLEASANTS                      EVENT OCCURRED BETWEEN
                                          327 PM AND 342 PM
Special weather statement, Jul 12, 3:51 PM EDT, 4 minutes before
WVZ009-122030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
351 PM EDT SAT JUL 12 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR WOOD COUNTY OF WEST VIRGINIA.

A LINE OF THUNDERSTORMS IS PUSHING INTO WOOD COUNTY.  THESE STORMS
ARE CAPABLE OF PRODUCING SMALL PEA SIZED HAIL...GUSTY WINDS...HEAVY
RAIN RATES OF AROUND AN INCH TO AN INCH AND A HALF AN HOUR...AND
FREQUENT LIGHTNING.

PEA SIZED HAIL WAS REPORTED AT WILLIAMSTOWN AROUND 346 PM...ALONG
WITH VERY HEAVY RAIN AND LOTS OF LIGHTNING.

.END/JSH/KF

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 4:41 PM EDTFlash Flood WarningRLXWood34 min
Jul 12, 5:45 PM EDTSevere Thunderstorm WarningRLXCabell30 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.